Metformin diarrhea

By chgontve Latest Reply 2016-06-11 09:50:57 -0500
Started 2014-11-20 20:26:20 -0600

I've been on metformin 9 mo now diarrhea has gotten worse especially mornings. I take 500mg am and pm. Dr gave me script for extended release 500mg evening, havent started yet. Will this help? What else can I do to stop this. I can't go anywhere unless I take immodium.

33 replies

Reinbergs 2016-06-11 09:50:57 -0500 Report

I take Metformin 850 2x daily for Longevity. I don't have diabetes. I get diarrhea and even explosive diarrhea as a side effect. I found that for me One Imodium every Second day keeps my stool hard.

chadsmom 2014-11-28 16:40:00 -0600 Report

Sorry, was trying to see other posts that were way over on edge & couldn't see. Hit report button on someone by accident.

chadsmom 2014-11-27 08:07:32 -0600 Report

When first started metformin ok for quite awhile. Then got bad stomach problems. Metformin causes alot of physical problems for many people. Change medicine.

sweetslover 2014-11-25 21:58:49 -0600 Report

My doctor told me when I started metformin that too much sugar in my diet would cause diarrhea. I had explosive diarrhea one time after eating a lot of fruit for my meal. That incident was enough to cause me to be extremely careful about my carb intake.

Katy May
Katy May 2014-11-26 10:02:09 -0600 Report

I am already on a low carb diet—no starches/sugars, no legumes (due to allergies). It my understanding that some people who have a predisposition to celiac or IBS also have issues taking Metformin. Since I already have food allergies, my endo felt that my digestive system didn't agree with the Metformin.

Katy May
Katy May 2014-11-25 21:28:01 -0600 Report

I never could take metformin or metformin ER. Explosive diarrhea and nausea with both. So I'm still on diet and exercise, but my BGs are slowly creeping up as my weight is steadily going down.

jayabee52 2014-11-25 21:56:39 -0600 Report

Howdy Katy
Have you spoken with your Dr about other diabetes meds which may be available to you? Not good that your BGs are creeping up. Pretty soon you'll have to go on something to manage your rising BG levels whether it be oral pills or an injectable like byetta, or a low dose of insulin.

Praying for improving health for us all


Katy May
Katy May 2014-11-26 09:29:54 -0600 Report

He keeps bouncing back and forth. After I couldn't take the Metformin, he thought about putting me on insulin, but the next visit he changed his mind. He then said maybe an oral medication. Then he changed his mind and said to stay on the diet and exercise. My A1C this last visit was 6.1 from 6.4, but my BGs are going up and my weight is going down. So far I've lost 50+ lbs. He won't even consider that I may have LADA even though I have other autoimmune conditions—thyroid, allergies, RA, and fibromyalgia.

jayabee52 2014-11-27 10:27:44 -0600 Report

Katy, Is this Dr an Endo or a GP? Perhaps you need to talk to an Endo, especially if you have other autoimmune conditions.


Katy May
Katy May 2014-11-27 12:45:34 -0600 Report

Yes, he's my mom's endorsement. He doesn't seem comfortable with me so much since I do have AI problems. My Rhuemy wants me to get a second opinion from an endo he knows. Happy Thanksgiving.

roxanne bohnnow
roxanne bohnnow 2014-11-23 16:17:02 -0600 Report

I suffered for almost 5 years with diarrhea from taking Metformin. I was taking 1000mg morning and night, I tried to get my doctor to put me on anything else with no avail. I finally got some help at the diabetic center from a nurse who said she would have a talk with my doctor. This type of diarrhea can be detrimental to not only your health but to your social life as well. I spent all those years avoiding family gratherings and missed out on spending time with my grandchildren who are now teenagers and don't want to spend time me. I no longer take Metformin and I now use insulin.

correctionsnurse1 2014-11-23 12:51:13 -0600 Report

When I started Metformin what seems to be a bazillion years ago, I had the same issue and was changed to the ER, which helped for a while. Since then I have been dx'd with IBS and Diverticulosis. But I think you will get some relief with the Metformin ER. Good Luck!

chgontve 2014-11-24 06:28:00 -0600 Report

Seems like on the reg metformin 1-2 hours after, yes took with meal, diarrhea. I can't go out anymore to breakfast on weekends which my husband and i love to do. Hopefully this will work

Pegsy 2014-11-23 08:39:38 -0600 Report

I had trouble with the extended release metformin for many months (almost a year). I stuck with it because it is such a beneficial medication. During that time I learned a lot. First, I have to take it with a substantial meal, not just a snack. Also, it varies between brands. If your pharmacy switches brands (as mine did without my knowledge) it can be like starting all over again each time you refill. I changed pharmacies and don't have that issue anymore. There are a lot of artificial sweeteners that can cause diarrhea and if you eat those along with your Metformin dose, that problem can be made worse.

I take 1000mg Metformin with breakfast and another 1000mg with dinner. I no longer have serious issues with diarrhea. It does happen occasionally but usually if I take it with too little food. I've never been on anything other than the extended release.

chgontve 2014-11-21 11:26:06 -0600 Report

Dr said I can start the ext rel without skipping a day. So will start this weekend. Thanks for all the info. I am also going to a diabetes class at hospital on monday

jayabee52 2014-11-21 07:27:23 -0600 Report

Howdy Chgontve
I am wondering if you eat before taking the Met? Sometimes eating something, taking the Met, and then finishing the meal has worked for some.

I have IBS "A" (alternates between diarreha and constipation) so I know the feeling which loose bowels bring and I hate it. I wear disposable briefs 24/7 so it is not a big issue for me when my bowels are loose. Just don't like the feeling.

Praying for improving health for you


GabbyPA 2014-11-21 06:45:07 -0600 Report

Generally that side effect subsides after a few weeks, so this is not good that it's been going on so long. I know when I have issues with it, it's usually just in the morning and the rest of the day was okay, now it doesn't bother me.

The extended release might help, but if it's still an issue, you need to really tell your doctor what is going on and make sure he understands what it's doing to your every day life.

Fiber would not be advisable. That will only aggravate your diarrhea. Being in the back and forth of Imodium is hard on you as well. You might want to see if increasing your protein intake might help and maybe watch how much raw food you eat or fatty foods. Those too can cause more issues.

But your goal is to be balanced in what you eat, so finding a way to get rid of the diarrhea is the first thing I would work on. I hope the extended release is working. But if it doesn't you make that clear to your doctor and don't back down. There could be other causes for this to be happening and he needs to look into every option for you. It sometimes is not always the obvious culprit.

chgontve 2014-11-21 07:07:16 -0600 Report

Again as I said at beginning, dr is aware suggestion is extended release which I notice a lot of posts saying it works. And says taking more fiber does help diarhea, why so many differences? The immodium works I asked dr said its ok

GabbyPA 2014-11-21 07:26:33 -0600 Report

Fiber tends to have a laxative effect on most people. If the doctor says that's fine, then go ahead. I know you talked to your doctor about it, but what I am saying is that 9 months is way too long to make you suffer this way. Sometimes doctors just assume it's one thing. Chronic diarrhea can be a symptom of other ailments that maybe he is just assuming are the side effects of Metformin. Maybe they are not, but it doesn't hurt to press the matter if it continues.

In my book, and it's just my opinion. Being forced to take one pill to overcome the affects of another pill is not optimal. There are other alternatives out there to Metformin.

jayabee52 2014-11-23 21:34:45 -0600 Report

Gabby, Doesn't Kayopectate contain pectin which is a fiber contained in apples. When my sons had loose stools we were instructed to use the ABCs "Applesauce. Bananas and Cereal". It worked for them.

GabbyPA 2014-11-24 05:14:26 -0600 Report

I supose so. I really don't know. I know that fiber gets my husband going (if you know what I mean) and if I get a lot of fiber, I also suffer from loose stools. So it seems counter intuitive. It seems just weird to take Imodium and then consume fiber.

Pectin may be a fiber (I really don't know), but in cooking it's a thickener and something that binds. You put pectin in jelly to make it set firm. So I could see using that if that is the case.

This is something I have to go and do some research on now. I just have experience to base it on, and maybe my body is just weird. LOL

chgontve 2014-11-21 05:22:24 -0600 Report

I have that's why prescribed ext release. Will try that for a month hope that does work. Asked about immodium said ok to take also. Right now cannot go anywhere after eating. Any suggestions about food to help?

Pegsy 2014-11-23 08:44:43 -0600 Report

Bananas are good for diarrhea but they are very high in sugar so you have to consider that.